Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 145, NWS Mobile, AL

June 9, 2008Clarke County, Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 9, 2008, 4:18 PM CDT for Clarke County, Wilcox County, Alabama. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2008, 4:18 PM CDT (21:18 UTC)
Expired
Jun 9, 2008, 4:45 PM CDT
In force
27 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Clarke County, AL, Wilcox County, AL

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:20 PM CDTTSTM WND DMGThomasville, ALMULTIPLE REPORTS OF TREES AND POWER LINES DOWN IN THE VICINITY OF THOMASVILLE AND ALSO 3 MILES NORTH OF THOMASVILLE NEAR THE INTERSECTION OF STATE HIGHWAY 43 AND COUNTY ROAD 5.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1138 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 092118
SVRMOB
ALC025-131-092145-
/O.NEW.KMOB.SV.W.0145.080609T2118Z-080609T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
418 PM CDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WEST CENTRAL WILCOX COUNTY IN SOUTH CENTRAL ALABAMA...
  NORTH CENTRAL CLARKE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 445 PM CDT

* AT 413 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS   
  OF 60 MPH AND POSSIBLE SMALL HAIL.  THIS STORM WAS LOCATED NEAR 
  THOMASVILLE...OR ABOUT 15 MILES NORTH OF GROVE HILL...AND MOVING 
  NORTHWEST AT 21 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHAWNEE BY 425 PM CDT...
  BASHI BY 435 PM CDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3201 8766 3190 8763 3186 8781 3200 8790
      3201 8775 3200 8767 3201 8767
TIME...MOT...LOC 2118Z 150DEG 18KT 3194 8774

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:35 PM CDT, 43 minutes earlier.

Area forecast discussion, Jun 9, 3:35 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
335 PM CDT MON JUN 9 2008

.SHORT TERM TONIGHT THROUGH THURSDAY NIGHT...FAIRLY IMPRESSIVE
CYCLONIC ROTATION OVER SOUTH FLORIDA CENTERED AROUND H25 EVIDENT ON
H2O VAPOR IMAGERY. MEANWHILE WE CAN CAN BID FAREWELL TO OUR UPPER
HIGH PRESSURE THAT HAS BEEN A RATHER LONG TERM RESIDENT OVER THE
SOUTHEAST STATES AS IT IS FORCED TO PROGRESS EASTWARD WITH THE
APPROACH OF AN UPPER SHORTWAVE. UPPER SOUTH FL LOW WILL TAKE A TURN
TO THE NORTH TONIGHT AND THEN BACK TOWARD THE EAST THROUGH MID WEEK
WITH THE APPROACH OF THE UPPER SHORTWAVE. THIS SHIFT IN THE OVERALL
PATTERN HAS ALREADY BECOME EVIDENT TODAY AS ISOLATED SHOWERS AND
THUNDERSTORMS HAVE BEEN ALLOWED TO DEVELOP DURING THE EARLY MORNING
HOURS...FOLLOWED BY SCATTERED THUNDERSTORM COVERAGE IN THE
AFTERNOON...WITH SOME STRONG.

A SOUTHERLY LOW LEVEL FLOW WILL PERSIST AS SURFACE-BASED HIGH
PRESSURE REMAINS ACROSS THE WESTERN ATLANTIC AND NORTHEAST GULF OF
MEXICO...AND WILL KEEP THE APPROACHING COLD FRONT NORTH OF THE
FORECAST AREA. SINCE THE APPROACHING UPPER LEVEL SHORTWAVE WEAKENS
BEFORE REACHING THE FORECAST AREA...AND THE UPPER LOW OVER SOUTH FL
TURNS BACK EAST...WIND DYNAMICS (UPPER WIND DIVERGENCE) WILL ALSO
REMAIN VERY WEAK THROUGH THE SHORT TERM. A LOW LEVEL JET IS EVEN
NON-EXISTENT. THEREFORE WE WILL PRIMARILY BE DEALING WITH DIURNALLY
DRIVEN CONVECTION...INITIATED BY DECREASING STABILITY EACH DAY AS A
RESULT OF STRONG SURFACE HEATING. COLLIDING OUTFLOW BOUNDARIES WILL
ALSO HELP INITIATE FURTHER CONVECTION.

MLCAPES BETWEEN 1000-1500 J/KG SHOULD LEAD TO A FEW OF THE
PULSE-TYPE THUNDERSTORMS BECOMING STRONG TO SEVERE IF SUSTAINED
UPDRAFTS EXIST IN THE HAIL GROWTH REGION BETWEEN H60 AND H40.
MARGINAL HAIL UP TO PENNY SIZE AND DAMAGING WET MICRO-BURST WINDS
WILL BE THE MAY THREATS. WENT WITH A BLEND OF MAV/MET TEMP GUID
FIRST FIVE PERIODS. /22

&&

.LONG TERM FRIDAY THROUGH MONDAY...A WEAK UPPER RIDGE COMBINED
WITH INCREASING DEEP LAYER MOISTURE LEVELS AND THE WEAK SFC
FRONT/TROUGH IN THE AREA LATE IN THE PERIOD WILL BRING INCREASED
SEABREEZE ACTIVITY EACH AFTERNOON WITH THE GREATEST COVERAGES OF
SHOWERS AND THUNDERSTORMS EXPECTED OVER THE WEEKEND. THESE STORMS
WILL BUILD MAINLY OVER INLAND AREAS AND THEN MOVE SOUTHWARD TOWARD
THE COAST. THIS PATTERN USUALLY BRINGS PROLONGED HEAVY RAINS AND
FREQUENT LIGHTNING. THE INCREASED CLOUDS AND ASSOCIATED RAIN CHANCES
WILL LEAD TO TEMPERATURES THAT DROP BACK TO NEAR NORMAL LEVELS
(HIGHS IN THE UPPER 80S AND LOWS IN THE UPPER 60S AND LOWER 70S). /22

&&

.MARINE...HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL GRADUALLY
WEAKEN AND MOVE EAST THROUGH THE REMAINDER OF THE WEEK. A LIGHT
SOUTHERLY WIND FLOW...MOSTLY DURING THE AFTERNOON AND EVENING
HOURS...CAN BE EXPECTED THROUGH MUCH OF THE WEEK. SHOWERS AND
THUNDERSTORMS WILL BECOME BETTER DEVELOPED THROUGH THE REMAINDER OF
THE WEEK. LITTLE CHANGE IN SEAS IS EXPECTED. /32

&&

.FIRE...MID-UPPER RIDGING BEGINS TO BREAK DOWN EARLY THIS
WEEK...WITH A BETTER CHANCE OF SHOWERS AND STORMS EXPECTED THROUGH
THE FORECAST PERIOD. A LIGHT SOUTH TO SOUTHEAST WIND FLOW WILL
MAINTAIN ABUNDANT LOW LEVEL MOISTURE OVER THE REGION WITH AFTERNOON
RELATIVE HUMIDITY VALUES REMAINING GENERALLY NO LOWER THAN AROUND 50
PERCENT. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  90  72  90 /  20  30  30  40
PENSACOLA   75  89  74  88 /  20  30  30  40
DESTIN      76  88  75  88 /  20  30  30  40
EVERGREEN   70  91  68  91 /  30  40  40  50
WAYNESBORO  69  91  68  91 /  30  30  30  40
CAMDEN      71  91  69  90 /  30  40  40  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 9, 6:00 AM CDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT MON JUN 9 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-101200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
600 AM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND INLAND SOUTHEAST
MISSISSIPPI. THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 1:48 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
148 PM CDT MON JUN 9 2008

ALZ059-FLZ001-003-091915-
ESCAMBIA-INLAND ESCAMBIA-INLAND SANTA ROSA-
INCLUDING THE CITIES OF...BREWTON...
148 PM CDT MON JUN 9 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER ESCAMBIA AND SANTA
ROSA COUNTIES...

AT 138 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES SOUTHEAST OF CENTURY...AND MOVING NORTH AT 9
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WAHL...DIXIE...FLOMATON...POLLARD...KEEGO...US 29 AND CR 43...OSAKA
AND FOSHEE THROUGH 215 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 9, 4:14 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
414 PM CDT MON JUN 9 2008

ALZ054-055-092145-
MONROE-WILCOX-
INCLUDING THE CITIES OF...CAMDEN...
414 PM CDT MON JUN 9 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER MONROE AND WILCOX
COUNTIES...

AT 413 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES NORTHWEST OF MCWILLIAMS...AND MOVING NORTHWEST
AT 21 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WATSONVILLE...FATAMA...DARLINGTON AND ESTELLE THROUGH 445 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:18 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe27 min
Jun 9, 4:40 PM CDTSevere Thunderstorm WarningMOBCrenshaw21 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.